Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 15, 2021Broadwater County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 15, 2021, 6:04 PM MDT for Broadwater County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 6:04 PM MDT (00:04 UTC)
Expired
Jul 15, 2021, 7:00 PM MDT
In force
56 min
Issued by
NWS Great Falls, MT

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
3908 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS85 KTFX 160004
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
604 PM MDT Thu Jul 15 2021
 
MTZ053-160100-
Broadwater MT-
604 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROADWATER COUNTY 
UNTIL 700 PM MDT...

At 600 PM MDT, Doppler radar was tracking an area of showers and 
thunderstorms 9 miles southeast of Montana City, or 15 miles 
southeast of Helena, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. Boaters on Canyon Ferry Reservoir could be 
         affected by gusty winds and increasing wave heights.

These storms will affect the following locations... Silos and Goose 
Bay.

This includes Highway 12 between mile markers 59 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Canyon Ferry Reservoir, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4657 11168 4657 11165 4659 11164 4665 11144
      4639 11132 4633 11178 4654 11179
TIME...MOT...LOC 0000Z 252DEG 13KT 4643 11181 

$$

mpj

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 15, 5:55 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 15, 5:55 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
555 PM MDT Thu Jul 15 2021

...Update to Aviation...

.SYNOPSIS...

Expect overall hot and dry conditions through this weekend into
early next week across the region, with dangerous heat possible
for much of the state east of the Divide next week. In addition,
smoke and haze will remain an issue across the area at times as
wildfires near and far persist. A few afternoon and evening
showers and thunderstorms will be possible today and tomorrow, and
perhaps again around the middle of next week.

&&

.DISCUSSION...

Rest of today through Friday...
Main concern today and Friday is the potential for afternoon and
evening thunderstorms. Most models have upper level disturbances
moving through Southwest/Central MT mainly during the afternoon
and evening hours, allowing for some storms to develop.
Instability will be on the low side, but high enough that some
strong wind gusts will be possible. For now, the chances for
severe storms look low, but can not be completely ruled out given
the amount of instability available, and copious dry air below
storm bases. Overall rainfall amounts will be low, but a few
storms could produce around 0.25 inches of rainfall. The potential
for dry thunderstorms, especially today, was the deciding
consideration in the issuance of the Red Flag Warning for today,
with a bit more moisture tomorrow making dry thunderstorms a bit
less likely. Still, with as dry as fuels are across most of the
area, any lightning strikes have the potential to start
smoldering. Afternoon temperatures will generally average 5 to 10
degrees above normal.

Saturday and Sunday...
The center of the upper level ridge starts to build over Central
MT this weekend. This will allow for dry conditions over the
weekend, along with increasingly hot daytime conditions developing
by Sunday. It is possible much of the region could be under a
heat advisory/warning on Sunday, other than the Rocky Mountain
Front and the Cut Bank area. The Excessive Heat Watch remains in
effect for areas northeast of Great Falls, and in collaboration
with neighboring offices it was decided to not upgrade to a
warning just yet.

Monday thru Thursday...
The center of the upper level ridge will be just to the east of
our area. This will result in increasingly moist southwesterly
flow aloft over our area. As a result, there will be a chance for
isolated thunderstorms moving through the region on most days,
mainly in the afternoon and evening hours. At this time, Monday
looks to be the hottest day for this heat wave, with heat
warnings/advisory likely on this day. For Tuesday through Thurs,
most models and ensemble guidance, along with the NBM, has shifted
a bit cooler, and this is reflected in the forecast. Thus
confidence that criteria will be meet for extreme heat for Tue/Wed
is a bit lower today, but kept the watch going for this period.
It may very well end up that some areas are in an Excessive Heat
Warning for one or more days, then transition to a Heat Advisory
as temperatures drop a bit, but remain a public health concern.
-Kredensor/Brusda

&&

.AVIATION...
555 PM MDT Thu Jul 15 2021 (16/00Z TAF period)

Periods of haze and smoke may reduce visibility to MVFR levels at
times through the TAF period, especially in central and SW MT, but
for the most part kept visibility to P6SM. Isolated thunderstorm
activity remains possible this evening and again on Friday
afternoon. Any storms could cause localized flight category
reductions, along with turbulence and gusty outflow winds.
-Kredensor/mpj

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Red Flag Warning today for much of Central and Southwest MT,
because of low humidity and the potential for a mix of wet/dry
thunderstorms. Some storms will also produce strong outflow wind
gusts. Similar conditions are possible on Friday, but storms look
to be more wet on Friday, so no fire highlights are in effect for
Friday at this time. It turns dry and hot over the weekend.

Looking ahead to next week...it should remain very warm/hot for
much of the week, but the potential for thunderstorms will exist
most days. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  92  55  96 /  20  10  10   0
CTB  54  88  54  91 /   0  10  10   0
HLN  60  94  59  97 /  20  20  10   0
BZN  53  93  52  96 /  20  30  10   0
WYS  42  83  41  85 /  30  20  10   0
DLN  51  89  50  91 /  20  30  10   0
HVR  60  96  60  98 /   0  20  10   0
LWT  58  90  57  94 /  10  40  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National
Forest...Helena and Townsend Ranger Districts of the Helena
National Forest...Lincoln Ranger District of the Helena National
Forest.

Excessive Heat Watch from Sunday afternoon through Wednesday
evening Blaine...Chouteau...Fergus...Hill.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 15, 5:10 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
510 PM MDT Thu Jul 15 2021

MTZ053-152345-
Broadwater MT-
510 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROADWATER COUNTY
UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Montana City, or 15 miles southeast of Helena, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goose Bay and Silos.

This includes Highway 12 between mile markers 56 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4657 11165 4664 11164 4669 11145 4668 11144
      4668 11142 4643 11132 4640 11179 4657 11179
TIME...MOT...LOC 2308Z 255DEG 18KT 4651 11171

mpj
Special weather statement, Jul 15, 6:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
604 PM MDT Thu Jul 15 2021

MTZ053-160100-
Broadwater MT-
604 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROADWATER COUNTY
UNTIL 700 PM MDT...

At 600 PM MDT, Doppler radar was tracking an area of showers and
thunderstorms 9 miles southeast of Montana City, or 15 miles
southeast of Helena, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Boaters on Canyon Ferry Reservoir could be
         affected by gusty winds and increasing wave heights.

These storms will affect the following locations... Silos and Goose
Bay.

This includes Highway 12 between mile markers 59 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4657 11168 4657 11165 4659 11164 4665 11144
      4639 11132 4633 11178 4654 11179
TIME...MOT...LOC 0000Z 252DEG 13KT 4643 11181

mpj

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:35 PM MDTSpecial Weather StatementTFXMeagher55 min
Jul 15, 9:41 PM MDTSpecial Weather StatementTFXJudith Basin49 min
Jul 16, 12:10 AM MDTSpecial Weather StatementTFX50 min
Jul 16, 2:14 PM MDTExcessive Heat WarningTFX3 days
Jul 16, 2:14 PM MDTHeat AdvisoryTFX3 days

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.